Wasting Syndrome : What is wasting syndrome?

A Smart + Strong Site
Subscribe to:
POZ magazine
Wasting Syndrome
en español

What is wasting syndrome?

HIV-related wasting is a consequence of an abnormal metabolism, in which the body's ability to process carbohydrates, proteins and fats and ultimately to produce energy and build tissue has been altered. This can lead to:
  • Unintended weight loss of more than 10 percent of total body weight that occurs with diarrhea or chronic weakness and fever for at least 30 days and that is not as a result of a non-HIV condition. This weight can be hard to gain back.
  • Lowered physical endurance
  • Loss of lean body mass, including muscle
People experiencing such weight loss may have little or no appetite.

Wasting syndrome was a major health problem among people with HIV during the first 15 years of the AIDS epidemic, when there were no adequate treatments for the virus. Even though wasting syndrome is now much less common thanks to modern antiretroviral (ARV) treatment for HIV, it still occurs in a small proportion of people living with the virus. Even those with higher CD4 counts and lower viral loads may experience HIV-associated wasting.

Significant weight loss can be a major detriment to an individual's quality of life.

What causes wasting syndrome?

Scientists don't have the firmest grasp on what causes wasting. It appears to have many overlapping causes. Possible contributing factors include
  • Proinflammatory cytokines—this is a natural immune response that HIV prompts, even when it is fully suppressed by ARVs
  • Low hormone levels, such as testosterone levels
  • The body's resistance to growth hormone
  • A rise in how many calories the body burns at rest, known as resting energy expenditure (REE)
  • Infections
  • Recreational drug use
  • Depression and isolation
  • Loss of appetite
  • Reduced food intake as a result of nausea (a common side effect of HIV medications), depression, fatigue, altered taste perception, social isolation or inability to purchase adequate food
  • Difficulty swallowing, possibly because of symptoms from oral and esophageal conditions such as candidiasis and aphthous ulcers
  • Diarrhea, which is a common side effect of HIV medications. Also, HIV causes immediate and largely permanent damage to the gut shortly after infection, raising the overall risk of diarrhea among those living with the virus.
Thera Technologies Supported


Last Revised: November 10, 2015

This content is written by the POZ and AIDSmeds editorial team. For more information, please visit our "About Us" page.

Research updates

> More Treatment News

Search for news stories about this topic

Lesson Index
Collapse All | Up One Level

Tell us what you think
Have you visited your health care provider within the last 4 months?

AIDSmeds Reader Survey

more surveys

[ about AIDSmeds | AIDSmeds advisory board | our staff | advertising policy | advertise/contact us]
© 2015 Smart + Strong. All Rights Reserved. Terms of use and Your privacy.
Smart + Strong® is a registered trademark of CDM Publishing, LLC.